Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 102, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 21, 2018, 11:05 AM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 11:05 AM MST (18:05 UTC)
- Expired
- Aug 21, 2018, 2:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 151 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948 WGUS55 KFGZ 211805 FFWFGZ AZC005-212100- /O.NEW.KFGZ.FF.W.0102.180821T1805Z-180821T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 1105 AM MST TUE AUG 21 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Coconino County in north central Arizona... * Until 200 PM MST * At 1102 AM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area, west of Highway 89 from Gray Mountain to The Gap. Up to one and a half inches of rain has already fallen in a 30 minute period. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Washes and streams west of Highway 89 from Gray Mountain to The Gap, otherwise flooding is expected to remain over rural areas. This includes the following streams and drainages...Jackrabbit Wash...Fivemile Wash...Little Colorado River...Cedar Wash...Mays Wash...Needmore Wash...Tappan Wash...Lee Canyon...Moenkopi Wash... Burro Canyon Wash...Campbell Francis Wash...Lava Wash and Hamblin Wash. This includes the following highways... State Route 64 between mile markers 278 and 295. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3606 11142 3565 11144 3563 11173 3611 11168 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:58 AM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 21, 9:58 AM MST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 958 AM MST Tue Aug 21 2018 .SYNOPSIS...A significant moisture increase today will bring greater thunderstorm coverage to northern Arizona. Good chances for afternoon and evening thunderstorms are expected each day through at least Friday. && .UPDATE... First of multiple expected updates today as storms continue to move north producing localized heavy rain and gusty winds. Main threat to the area will be flash flooding of prone locations this morning, with additional storms this afternoon capable of severe weather and additional flash flood threats. && .PREV DISCUSSION /433 AM MST/... A notable increase in moisture is pushing northward across Arizona this morning. A few thunderstorms are likely even before sunrise, with more widespread coverage by this afternoon. Some models are indicating enhanced potential for very heavy rain across north- central AZ today, and Flash Flood Watch has been issued for these areas. Monsoonal flow will persist for the next several days with daily rounds of thunderstorms anticipated. Extended range models indicate a possible change to a drying westerly flow by early next week. Will continue to monitor this potential shift in the coming days. && .AVIATION...For the 18z package...Shower and thunderstorm activity will increase along and north of the Mogollon Rim over the next few hours. Activity will be most numerous north of I-40 for the afternoon hours. Additional shower and thunderstorm development will occur along and south of the Mogollon Rim later this afternoon and move north through the evening. Gusty winds and heavy rainfall will be the primary threats. MVFR and IFR conditions possible with the strongest storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will be on the increase today and Wednesday. Look for scattered showers and thunderstorms both days generally most numerous during the daytime into the early evening hours. Cooler today by 5 to 10 degrees. .Thursday through Saturday...Monsoon moisture will persist across northern Arizona with a good chance of showers and thunderstorms each day. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 9 PM MST this evening FOR AZZ004>007. && PUBLIC...Suk/McCollum AVIATION...TPS FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 21, 8:37 AM MST, 2 hours 28 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 837 AM MST TUE AUG 21 2018 AZZ008-012-015-016-037-038-211615- Little Colorado River Valley in Coconino County-Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County Mountains-Eastern Mogollon Rim-Oak Creek and Sycamore Canyons- 837 AM MST TUE AUG 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 915 AM MST... At 833 AM MST, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles southeast of Munds Park to the east side of Prescott Valley. Movement was northwest at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Torrential rainfall and frequent lightning are also expected. Locations impacted include... Flagstaff, Sedona, Prescott Valley, Prescott, Clarkdale, Dewey-Humboldt, Angell, Dairy Springs Campground, Cherry, Stoneman Lake, Cosnino, Bridgeport, Munds Park, Junipine Resort, Garland's Oak Creek Lodge, Williamson Valley, Mountainaire and Paulden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3525 11133 3489 11284 3450 11239 3482 11104 TIME...MOT...LOC 1533Z 143DEG 24KT 3485 11117 3457 11234 JJ
Special weather statement, Aug 21, 9:16 AM MST, 1 hour 49 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 916 AM MST TUE AUG 21 2018 AZZ012-015-211700- Little Colorado River Valley in Coconino County-Western Mogollon Rim- 916 AM MST TUE AUG 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1000 AM MST... At 914 AM MST, Doppler radar was tracking a strong thunderstorm near Winona, or 11 miles northeast of Flagstaff, moving north at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Most of the hail is expected to remain east of Doney Park. Locations impacted include... Angell, Walnut Canyon National Monument, Sunset Crater Volcano National Monument, Timberline, Hutchison Acres, Cosnino, Winona, Doney Park, Wupatki Trails, Fernwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3519 11126 3516 11152 3548 11162 3551 11130 TIME...MOT...LOC 1614Z 170DEG 21KT 3526 11143 JJ
Special weather statement, Aug 21, 9:59 AM MST, 1 hour 6 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 959 AM MST TUE AUG 21 2018 AZZ014-211745- Little Colorado River Valley in Apache County- 959 AM MST TUE AUG 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY NEAR SAINT JOHNS UNTIL 1045 AM MST... At 958 AM MST, Doppler radar was tracking a strong thunderstorm near Lyman Lake State Park, or 14 miles north of Springerville, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... St. Johns, Lyman Lake State Park and Lyman Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3426 10921 3427 10942 3456 10943 3457 10919 TIME...MOT...LOC 1658Z 180DEG 18KT 3435 10932 JJ
Special weather statement, Aug 21, 10:12 AM MST, 53 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1012 AM MST TUE AUG 21 2018 AZZ006-007-012-211800- Little Colorado River Valley in Coconino County-Coconino Plateau-Grand Canyon Country- 1012 AM MST TUE AUG 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR GRAY MOUNTAIN AND CAMERON UNTIL 1100 AM MST... At 1010 AM MST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Gray Mountain, or 26 miles southeast of Desert View at Grand Canyon, moving north at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gray Mountain and Cameron. Highway 89 through Gray Mountain and Cameron. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3560 11146 3560 11171 3604 11178 3604 11136 TIME...MOT...LOC 1710Z 180DEG 18KT 3570 11159 JJ
Special weather statement, Aug 21, 10:44 AM MST, 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1044 AM MST TUE AUG 21 2018
AZZ009>011-039-211830-
Chuska Mountains and Defiance Plateau-Black Mesa Area-Northeast
Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
1044 AM MST TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN APACHE AND NAVAJO
COUNTIES UNTIL 1130 AM MST...
At 1042 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Cow Springs to near Del Muerto. Movement
was northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Round Rock, Rock Point, Del Muerto, Cove Chapter House,
Kayenta, Blue Gap Chapter House, Forest Lake Chapter House, Navajo
National Monument, Tsegi, Chilchinbito, Totacon, Red Rock, Canyon De
Chelly National Monument, Shonto, Many Farms Lake, Many Farms,
Lukachukai and Dennehotso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3611 10941 3622 11074 3696 11058 3683 10904
3663 10904
TIME...MOT...LOC 1742Z 204DEG 40KT 3637 11074 3626 10943
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:08 PM MST | Special Weather Statement | FGZ | Navajo | 37 min |
| Aug 20, 6:46 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 29 min |
| Aug 21, 3:22 AM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 18 hr |
| Aug 21, 8:37 AM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 21, 8:58 AM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
| Aug 21, 9:16 AM MST | Special Weather Statement | FGZ | 44 min | |
| Aug 21, 9:59 AM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 21, 10:12 AM MST | Special Weather Statement | FGZ | Coconino | 48 min |
| Aug 21, 10:44 AM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 21, 11:13 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 35 min |
| Aug 21, 11:40 AM MST | Flash Flood Warning | FGZ | Coconino | 110 min |
| Aug 21, 11:46 AM MST | Special Weather Statement | FGZ | 29 min | |
| Aug 21, 12:00 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 30 min |
| Aug 21, 12:15 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 45 min |
| Aug 21, 2:13 PM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 21, 4:20 PM MST | Special Weather Statement | FGZ | Coconino | 40 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.